Alert archive / Montana / Tornado Warnings in 2008
Tornado Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 16, 2008, 7:27 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2008, 7:27 PM MDT (01:27 UTC)
- Expired
- Jun 16, 2008, 8:07 PM MDT
- In force
- 40 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT
The radar
The Glasgow radar (KGGW), 108 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:00 PM MDT | FUNNEL CLOUD | 21 Wnw Brusett, MT | |
| Jun 16, 8:00 PM MDT | HAIL 1.75 | 21 Wnw Brusett, MT | PICK UP TRUCK TOTALED FROM HAIL STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGGW 170127
TORGGW
MTC033-069-071-170230-
/O.NEW.KGGW.TO.W.0002.080617T0127Z-080617T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
727 PM MDT MON JUN 16 2008
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
* UNTIL 830 PM MDT.
* AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES EAST OF
U L BEND...OR 40 MILES WEST OF JORDAN...MOVING SOUTHEAST AT 17 MPH.
* THE TORNADO WILL BE NEAR...
BRUSETT AROUND 825 PM MDT.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4766 10770 4744 10690 4713 10746 4748 10791
4758 10794 4763 10787 4766 10779
TIME...MOT...LOC 0127Z 303DEG 15KT 4748 10767
$$
GILCHRIST
WEATHER.GOV/GLASGOW1 follow-up statement
000
WWUS55 KGGW 170207
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
805 PM MDT MON JUN 16 2008
MTC033-069-071-170215-
/O.CAN.KGGW.TO.W.0002.000000T0000Z-080617T0230Z/
GARFIELD-PETROLEUM-PHILLIPS-
805 PM MDT MON JUN 16 2008
...THE TORNADO WARNING FOR SOUTHERN PHILLIPS...NORTHEASTERN
PETROLEUM AND CENTRAL GARFIELD COUNTIES IS CANCELLED...
AT 800 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WAS NO LONGER CAPABLE OF PRODUCING A
TORNADO...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR WESTERN GARFIELD
UNTIL 9 PM MDT.
LAT...LON 4766 10770 4744 10690 4713 10746 4748 10791
4758 10794 4763 10787 4766 10779
TIME...MOT...LOC 0205Z 314DEG 18KT 4739 10764
$$
MCZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:51 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 16, 2:51 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 251 PM MDT MON JUN 16 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... FAIRLY QUIET WEATHER IN STOCK THRU AT LEAST MOST OF THE DAY TUESDAY THANKS TO A DEVELOPING UPPER RIDGE ACROSS MONTANA...THOUGH BY WEDNESDAY CONDITIONS WILL BECOME MORE UNSETTLED COURTESY OF A WEAK COLD FRONT SLIDING INTO THE REGION. REST OF TODAY INTO TUESDAY NIGHT...AXIS OF INCREASING INSTABILITY THIS AFTERNOON NEAR A SURFACE TROF IN CENTRAL MONTANA WILL BE THE FOCUS FOR A FEW THUNDERSTORMS. THESE SHOULD GRADUALLY MOVE OFF THE HIGHER TERRAIN AND AFFECT MAINLY THE SOUTHERN ZONES. RELATIVELY DRY SUB-CLOUD LAYER COULD STILL RESULT IN SOME GUSTY WINDS WHILE AT THE SAME TIME ALLOWING ANY SMALL HAILSTONES ALOFT TO REACH THE SURFACE. MOST OF THIS ACTIVITY IS EXPECTED TO LOSE ITS PUNCH BY MID EVENING. BY TUESDAY AFTERNOON THE UPPER RIDGE WILL BECOME MORE PRONOUNCED OVER THE CWA ALL THE WHILE THE SURFACE TROF EASES INTO THE WESTERN ZONES. 850MB TEMPS JUMPING TO AROUND +20C WILL FINALLY ALLOW FOR SOME ABOVE NORMAL MAX TEMPS. MODELS CONTINUE TO INDICATE DECENT AMOUNTS OF AFTERNOON INSTABILITY ACROSS THE SOUTHERN AND WESTERN ZONES IN CONCERT WITH HIGHER DEWPOINTS...HOWEVER AVAILABLE LIFT FOR CONVECTION APPEARS VERY SCARCE UNTIL LATE IN THE DAY WHEN A POCKET OF HEIGHT FALLS WEARS DOWN THE RIDGE TEMPORARILY. WEDNESDAY...EXPECT THE TAIL-END OF A WEAK COLD FRONT TO SETTLE INTO NORTHEAST MONTANA EARLY THIS DAY. MODELS AGREE IN SLOWING THIS FRONT DOWN JUST ENOUGH BY THE AFTERNOON TO PROMOTE BETTER CHANCES FOR AFTERNOON PRECIPITATION OVER THE SOUTHEAST ZONES. VARIOUS SOUNDINGS ALONG THIS FRONT INDICATE REASONABLE POTENTIAL FOR SOME ROBUST CONVECTION ESPECIALLY GIVEN AVAILABLE LIFT AND HIGHER DEWPOINTS. NO THREAT OF STRONG WINDS BEHIND THE COLD FRONT AS THE TIGHTEST PRESSURE GRADIENT REMAINS IN THE CANADIAN PRAIRIES. MCZ .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... NOT MANY CHANGES TO THE FORECAST FOR THE EXTENDED PERIOD. MODELS CONTINUE WITH THE IDEA OF RIDGE OVER THE REGION THROUGH THE PERIOD WITH UPPER LOW REMAINING OFF THE BC COAST. SOME IMPULSES EJECTING OUT OF THE LOW BUT MODELS STILL DIFFERING SLIGHTLY ON TIMING OF THESE FEATURES. OVERALL PATTERN SUPPORTS CHANCES OF THUNDERSTORMS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL. EBERT PREVIOUS LONG TERM DISCUSSION...FRONTAL SYSTEM COULD BRING SOME THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT. OTHERWISE...THE MODELS HAVE EASTERN MONTANA EITHER ON AN UPPER RIDGE AXIS OR IN SW FLOW ALOFT WITH THE UPPER RIDGE IN THE DAKOTAS THE ENTIRE PERIOD. THE RIDGE SLIDES A BIT TO THE EAST WEDNESDAY NIGHT AND THURSDAY AND THEN REFORMS AGAIN OVER EASTERN MONTANA BY THE WEEKEND ONLY TO SLIDE EAST AGAIN SOMETIME OVER THE WEEKEND. MODELS DIFFER ON THE TIMING OF EACH OF THESE PHASES. THEY ALSO DIFFER ON THE TIMING OF ANY PASSING SHORTWAVES ACROSS THE FORECAST AREA SO TIMING WHEN ANY PRECIP MIGHT OCCUR IS DIFFICULT. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL OVER THE PERIOD BUT NO HOT WEATHER APPEARS TO BE COMING WITH THE RIDGE AT THIS TIME. PATTERN DOES LEAD TO AFTERNOON INSTABILITY SO WILL MENTION A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. FORRESTER && .AVIATION... AFTERNOON CUMULUS FIELD WITH BASES AT 8-10 FEET WILL PERSIST UNTIL AROUND SUNSET. A FEW SHOWERS WITH GUSTY WINDS MAY MOVE ACROSS THE TAF SITES THROUGH EARLY EVENING. LOOK FOR CLEAR SKIES AND LIGHT EAST TO SOUTHEAST WINDS TONIGHT AND INTO TUESDAY MORNING. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
In the hours before
Local storm report, Jun 16, 6:12 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
612 PM MDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 W BRUSETT 47.43N 107.33W
06/16/2008 E1.00 INCH GARFIELD MT TRAINED SPOTTER
HAIL RANGED FROM PEA TO QUARTER SIZE
&&
JIMBLocal storm report, Jun 16, 7:10 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
710 PM MDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 SSW SAND SPRINGS 47.09N 107.49W
06/16/2008 E1.00 INCH GARFIELD MT TRAINED SPOTTER
&&
JIMBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:05 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 40 min |
| Jun 16, 6:09 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 51 min |
| Jun 16, 6:31 PM MDT | Tornado Warning | GGW | Garfield, Petroleum, Phillips | 59 min |
| Jun 16, 6:55 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 65 min |
| Jun 16, 8:02 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 58 min |
| Jun 16, 8:17 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 28 min |
| Jun 16, 10:54 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 54 min |
| Jun 17, 12:59 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 46 min |
| Jun 17, 3:42 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 63 min |
Nearby
Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.